Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Fréchet-Urysohn spaces in free topological groups


Author: Kohzo Yamada
Journal: Proc. Amer. Math. Soc. 130 (2002), 2461-2469
MSC (1991): Primary 54H11, 54A35, 54A25
DOI: https://doi.org/10.1090/S0002-9939-02-06343-8
Published electronically: February 4, 2002
MathSciNet review: 1897473
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $F(X)$ and $A(X)$ be respectively the free topological group and the free Abelian topological group on a Tychonoff space $X$. For every natural number $n$ we denote by $F_n(X)$ ($A_n(X)$) the subset of $F(X)$($A(X)$) consisting of all words of reduced length $\leq n$. It is well known that if a space $X$ is not discrete, then neither $F(X)$ nor $A(X)$ is Fréchet-Urysohn, and hence first countable. On the other hand, it is seen that both $F_2(X)$ and $A_2(X)$ are Fréchet-Urysohn for a paracompact Fréchet-Urysohn space $X$. In this paper, we prove first that for a metrizable space $X$, $F_3(X)$ ($A_3(X)$) is Fréchet-Urysohn if and only if the set of all non-isolated points of $X$ is compact and $F_5(X)$ is Fréchet-Urysohn if and only if $X$ is compact or discrete. As applications, we characterize the metrizable space $X$ such that $A_n(X)$ is Fréchet-Urysohn for each $n\geq3$ and $F_n(X)$ is Fréchet-Urysohn for each $n\geq3$ except for $n=4$. In addition, however, there is a first countable, and hence Fréchet-Urysohn subspace $Y$ of $F(X)$ ($A(X)$) which is not contained in any $F_n(X)$ ($A_n(X)$). We shall show that if such a space $Y$is first countable, then it has a special form in $F(X)$ ($A(X)$). On the other hand, we give an example showing that if the space $Y$ is Fréchet-Urysohn, then it need not have the form.


References [Enhancements On Off] (What's this?)

  • 1. A. V. Arhangel'ski{\u{\i}}\kern.15em, Algebraic objects generated by topological structure, J. Soviet Math. 45 (1989) 956-978.
  • 2. A. V. Arhangel'ski{\u{\i}}\kern.15em, O. G. Okunev and V. G. Pestov, Free topological groups over metrizable spaces, Topology Appl. 33 (1989) 63-76. MR 90h:22002
  • 3. E. Hewitt and K. Ross, Abstract harmonic analysis I, Academic Press, New York (1963). MR 28:158
  • 4. A. A. Markov, On free topological groups, Izv. Akad. Nauk SSSR Ser. Mat. 9 (1945) 3-64 (in Russian); Amer. Math. Soc. Transl. Ser. 1 8 (1950) 195-272. MR 12:318b
  • 5. V. Pestov and K. Yamada, Free topological groups on metrizable spaces and inductive limits, Topology Appl. 98 (1999) 291-301. MR 2000j:54044
  • 6. K. Yamada, Characterizations of a metrizable space $X$ such that every $A_n(X)$ is a $k$-space, Topology Appl. 49 (1994) 75-94. MR 94g:54019
  • 7. K. Yamada, Metrizable subspaces of free topological groups on metrizable spaces, Topology Proc. 23 (2000) 379-409. CMP 2001:06

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 54H11, 54A35, 54A25

Retrieve articles in all journals with MSC (1991): 54H11, 54A35, 54A25


Additional Information

Kohzo Yamada
Affiliation: Department of Mathematics, Faculty of Education, Shizuoka University, Shizuoka, 422 Japan
Email: eckyama@ipc.shizuoka.ac.jp

DOI: https://doi.org/10.1090/S0002-9939-02-06343-8
Keywords: Free topological group, free Abelian topological group, Fr\'echet-Urysohn space, first countable space, semidirect product
Received by editor(s): June 20, 2000
Received by editor(s) in revised form: March 7, 2001
Published electronically: February 4, 2002
Communicated by: Alan Dow
Article copyright: © Copyright 2002 American Mathematical Society

American Mathematical Society